Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Unable to sleep due hives on body. How to overcome this?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 3184 Questions
i am still recuperating from the allergic rashes(hives) on my body. but the biggest problem i am suffering is that i am unable to sleep due to itch at approximately 4:00 AM everyday. everyday early-morning my body will itch a lot and my legs where i didn't have any rashes will develop some small bumps. i would like to visit a doctor in person, but don't know what to say.
Posted Tue, 19 Nov 2013 in Skin Hair and Nails
Answered by Dr. Shafi Ullah Khan 2 hours later
Brief Answer:
symptomatic treatment with cause avoidance

Detailed Answer:
Hello my friend!
Hives (urticarias) are of many etiologies. what cause gave you itching? some urticarias are acute.some others are chronic. some are cholinergic( stimulated by heat and sweating). some urticarias are contact urticarias ( variety of foods, preservatives, fragrances, plant, animal products and metals). dermatologic manifestations which present as hives, some people get itching from recent illnesses, some from medication use, I/V radio contrasts, some from travelling, some in pregnancy, some just get it from sun (solar urticaria).

so there are alot etiologies , moving on!

now your trouble is the itching and all you need is a remedy for that and a sound sleep at 4 in the early morning.

so all you need is some over the counter anti histamines for relieving the symptoms Anti histamines 1 like cetrazine, loratidine, desloratidine, fexofandine etc. you can double the dose than normal for symptoms relief.
if the case is still refractory add over the counter H2 blockers like cimetidines, famotidines, they both together add up the efficacy and help the symptoms relieved.
you can definetly use short term glucocorticoids like dexamethasone or betamethasone if symptoms prevail. topical steroids help too.

there is a drug in market named DOXEPIN it is antidepressant and acts as both Antihistamines 1 and 2. so 3 targets with one tablet. it is very much recommended these days.

i am sure these medications will help.

but above that all you need to know the reason behind it, the allergen, the criminal for all this. and need to avoid it to best humanly possible way. after all they say. prevention is better than cure!

last possibility but not the least.
there is a disease named scabies caused by Itchmite, it also gives manifestations like this , severe itching in the medial thighs as you stated and wrist areas and fore arms ( could be any where though) the timings for these are perfect in the night as their lady itchmite lays eggs at night and that leads to the symptoms. but that disease is there where poor hygiene is like 3rd world countries or dormitories, or recent campings etc where hygiene is pretty much compromised.
if any of these things apply to you then you need to have a permethrin ointment all around your body(below neck) after taking a bath and repeating it 7 days after. mean while clean clothes, dressings, bed sheets all to be decontaminated by putting to sun or any other way. but as i said the last possibilty is a third world disease. but as a diagnostician you need to put every thing in mind to help the patient. as my patient is my family.

i hope i was of service you needed. and will be here for the follow ups. and will gladly help you understand every bit of the condition and we will fight through it. as i my self am the victim of this hives and allergies often.

Dr Khan
Above answer was peer-reviewed by
Follow-up: Unable to sleep due hives on body. How to overcome this? 1 hour later
Thank you Dr. XXXXXXX for the detailed report.
I am scared if I have scabies, but to be honest I find it difficult to believe. I have stayed at dirtier(guess this is a proper word)place than the place that i am staying now. I do vacuum my room on alternate weekends and my other roommates(separate room) does not seem to be having any trouble. I am in USA, so not sure if it applies to me. But there is one thing, i never bought a bed, as i constantly move for work, and instead i got a sleeping bag and have been sleeping in it from 6 months. After I got the first set of rashes, i packed the sleeping bag and now lie on a bedsheet on the floor(carpeted), till i goto to my new place.

My body is still covered in rashes and some are kind of drying up(for lack of better work, they never had any pus, but now are getting slightly brown to dark. its been almost 2 weeks that i got them) and so have not done the allergy test yet.

i am already taking allegra 180 once(it says 24hrs on its cover), but i am getting my itch after 18hrs. Problem is that am okay in morning and whenever i visit my dermatologist, she just says that i have allergy and i should not worry.

is there any test that can tell if i have scabies or to be precise, what would you suggest i should do to find the root cause of this rashes and skin itching. Will taking vitamin c help in anyway?
Answered by Dr. Shafi Ullah Khan 47 minutes later
Brief Answer:
lifestyle change and tips

Detailed Answer:
Hello again!

Turns out its the travelling issue and hygiene and probably scabies. it can occur any where in states where hygiene is not taken care of as in your case.
So first of all upgrade. and no more than a 2 to 3 days delay in cleaning room. clean laundries. every day bathing, daily dress change. change the soap. avoid carpets for slep as they are the born and raise house of allergens and mites.
And tests. yes there are ways to identify.
locating mie burrows under microscopy, skin scrapings tests, adhesive tape test and histological confirmation,
but scabies is a clinical conditions and signs symptoms are most of the time enough.

you said you use your medication in the afternoon.
change that to before sleep bed time add H2(cimetidine, famotidine etc) blockers to it. 18 hours will extend.
permethrin, lindane, or ivermectin any of hese scabicidal agents to be started.
use warm water soaks followed by application of a keratolytic agent, such as 5% salicylic acid in petrolatum or Lac-Hydrin cream in case you have got cruss and scales over the itch.
also important is trim your nails. cause its the secondary wound which complicates because of severe using of nails and resultant wounds which then gets infected. scratch carefully to avoid wound or trouble.

other labs like Complete blood count Erythrocyte sedimentation rate TSH and ANA (anti nulcoear anti body) are advised to rule out other causes of itching.
if problem persists infectious disease specialist and dermatologists should always be considered.
but there is no harm in taking prophylaxis for scabies. i mean a single application of permethrine cream will help if its scabies.

rest you need deerrence and prevention, and there are allergen sensitization techniques and tests to verify which you are allergic from. but a lengthy and costly procedure. if you have insurance other wise reat the symptoms and try modifications in your lifestyle and living habits. i am hope ful this trouble will vanish.

also advise all your close contacts to have the scabicidal agent too as they might get it too in case its scabies.

and vitamin C helps in healing of the cells and recovery of epithelial cells and it is anti free radical . so it wont help the scabies but will faster the recovery of the epithelias you have torn by rabid scratching :)

keep asking if you still need more to know. and dont hesitate to rate me generous if i was of service.

cheers :)
Dr Khan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor